Wyoming, 2019High Wind in Wyoming, February 13 to 14, 2019
February 13 to 14, 2019 · NWS CYS · 13 events in 13 counties and zones
A potent low to mid level mountain wave ahead of an arctic cold front provided another ample opportunity for high winds across much of southeastern Wyoming. Several locations had gusts into the 60 mph range with a few specific locations reaching into the 70 mph range and one to 86 mph.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent low to mid level mountain wave ahead of an arctic cold front provided another ample opportunity for high winds across much of southeastern Wyoming. Several locations had gusts into the 60 mph range with a few specific locations reaching into the 70 mph range and one to 86 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 12, 10:00 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Feb 12, 10:00 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1000 PM MST Tue Feb 12 2019
.SHORT TERM...(This evening through Friday)
Issued at 335 PM MST Tue Feb 12 2019
Deep upper trough was located over the Midwest, with a modest upper
ridge over the Intermountain West. Vigorous eastern Pacific upper
jet was advecting moisture as far east as the Rockies. Leading edge
of colder airmass extended from south- central NE through northeast
WY and southwest MT. Temperatures ranged from the mid 20s to low 40s.
Prevailing winds were westerly 15 to 30 MPH, with gusts to 45 MPH
along the I-80 and I-25 wind corridors.
Primary forecast concerns will focus on significant high wind episode
late tonight through late Thursday night for most of our WY CWA, and
heavy snow/blowing snow for the Snowy/Sierra Madres Wednesday night
through Friday.
After a lull in the high winds this morning, west to southwest winds
will strengthen late tonight and early Wednesday morning along the
Laramie Range. GFS/NAM 700mb winds increase from 50-55 kt 09Z to 75-
85 kt 18Z Wednesday. The CAG-BRX and CAG-CPR 850/700mb gradients
show a corresponding rise to 75-95 mtrs after 18Z Wednesday. The CAG-
BRX 850mb gradient peaks at 104 mtrs at 03Z Thursday. A broad area
of deep layer subsidence develops later Wednesday morning and
persists through 09Z Thursday. Given the magnitude and extent of the
high winds, High Wind Warnings were issued for a large portion of
the WY CWA from midnight tonight through 6 AM Thursday. Sustained
west to southwest winds 35 to 50 MPH with gusts to 70 MPH. Gusts as
high as 80 MPH possible for the wind prone areas including Vedauwoo,
Buford and Bordeaux, as well as the North Laramie Range. Winds and
low/mid level gradients relax Thursday, but it will be breezy to
windy through the day.
The next surge of colder air dives south into the eastern WY and
western NE plains Thursday morning. Snow will be light with the
passage of the front, with more persistent and potentially heavy
snow taking shape over the higher terrain west of the Laramie
Range. Increasing westerly/upslope flow favors the Sierra Madre
Range with 12 to 18 inches, with upwards of 10 inches over the
Snowy Range through Friday. The snow will come in two waves, the
first Wednesday night and Thursday morning, and the second Thursday
night and Friday morning. Strong and gusty winds may produce
widespread blowing snow and low visibility. After coordinating
with WFO GJT and BOU, issued a Winter Storm Watch from 6 PM
Wednesday through 6 PM Friday.
Mildest temperatures will occur Wednesday with 40s and 50s east of
the Laramie Range. The southward extent of the colder air may make
it to a Douglas-Alliance line Thursday, then retreat to the east
into western NE Friday.
.LONG TERM...(Friday night through Tuesday)
Issued at 335 PM MST Tue Feb 12 2019
Latest medium range model/ensemble trends maintain an active,
progressive long wave pattern. Next in a series of upper level
troughs will track east through the CWA Saturday, followed by a
surge of colder Canadian air. There will be chances for light snow
with blustery NW winds producing patchy blowing snow into
Saturday night. Highs in the 20s and low 30s Saturday will drop
into the teens and low 20s Sunday. Light snow will develop over
the southeast WY mountains and nearly high plains Sunday. Cold
temperatures with chances for light snow are forecast Monday,
followed by drier and slightly milder temperatures Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 958 PM MST Tue Feb 12 2019
Winds are the issue for southeast Wyoming and Nebraska Panhandle
airports the next 24 hours. Bora wind event taking shape as a cold
front moves in from the west. Very strong winds at KRWL...KLAR and
KCYS...especially late morning/afternoon.
&&
.FIRE WEATHER...
Issued at 238 PM MST Tue Feb 12 2019
Potent upper level trough and approaching arctic cold front will
create very strong winds late tonight through Thursday night across
the WY districts. West to southwest winds may gust as high as 80
MPH along the Laramie Range, with gusts of 55 to 65 MPH elsewhere.
Afternoon humidities will fall between 15 and 20 percent along
the Interstate 80 corridor from Cheyenne to Sidney Wednesday. Snow
showers will increase in coverage and intensity over the higher
terrain west of the Laramie Range Wednesday night and Thursday,
with heavy snow and blowing snow possible. Colder temperatures
with occasional light snow is expected this weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 AM MST Thursday for WYZ101-103>107-109-
110-113-115>118.
Winter Storm Watch from Wednesday evening through Friday
afternoon for WYZ112-114.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...GCC
FIRE WEATHER...MAJHazardous weather outlook, Feb 12, 2:18 PM MST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
218 PM MST Tue Feb 12 2019
WYZ101>111-113-115>119-132130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
218 PM MST Tue Feb 12 2019
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Winds will will quickly strengthen late tonight and early Wednesday
morning along the Laramie Range. Gusts up to 65 MPH are likely for
the wind prone areas including Arlington and Bordeaux. High Wind
Warnings go into effect at midnight tonight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Strong winds will into the valleys and high plains late Wednesday
morning through Wednesday afternoon. The strong winds will diminish
Thursday. High Wind Warnings will be in effect until 6 AM Thursday.
An active weather pattern Thursday through Saturday will produce
multiple episodes of light snow and windy conditions.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-132130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
218 PM MST Tue Feb 12 2019
This hazardous weather outlook is for the western Nebraska
Panhandle.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Gusty west winds of 30 to 40 MPH are expected Wednesday.
An active weather pattern Thursday through Saturday will produce
multiple episodes of light snow and windy conditions.
.Spotter information statement...
Spotter activation will not be required.
WYZ112-114-132130-
Sierra Madre Range-Snowy Range-
218 PM MST Tue Feb 12 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Gusty west to southwest winds of 40 to 50 MPH will continue this
afternoon and tonight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Snow will develop Wednesday, and increase in coverage and intensity
Wednesday night. Snow will diminish Thursday, then increase once
again Thursday night and Friday. Periods of heavy snow will be
possible, along with widespread blowing snow. A Winter Storm Watch
is in effect from Wednesday evening through Friday afternoon.
.Spotter information statement...
Spotter activation will not be required.
High Wind, North Laramie Range
- When
- February 13, 12:52 AM MST to 10:52 PM MST
- Where
- North Laramie Range forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
Esterbrook site measured the reported wind gust.
High Wind, South Laramie Range
- When
- February 13, 1:45 AM MST to 6:50 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensors across Interstate 80 particularly nearby Buford and Pumpkin Vine had wind gusts into the middle 60 mph range.
High Wind, North Snowy Range Foothills
- When
- February 13, 6:12 AM MST to February 14, 12:20 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Reported wind measurement from the Elk Mountain sensor.
High Wind, Laramie Valley
- When
- February 13, 8:00 AM MST to 6:15 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- February 13, 10:50 AM MST to February 14, 3:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Sensor located four miles west of Muddy Gap measured the reported wind gust. A nearby RAWS site just outside the zone in Fremont County at Camp Creek had a period of high winds in addition with one observation measuring a 74 mph gust.
High Wind, Upper North Platte River Basin
- When
- February 13, 11:00 AM MST to 1:00 PM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Skyline or twelve miles east-southeast of Encampment measured the reported wind gust.
High Wind, Converse County Lower Elevations
- When
- February 13, 11:52 AM MST to 8:00 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
CWOP site EW6313 six miles south of Douglas measured the reported wind speed. Several public reports received via Facebook reported their personal weather stations measured wind gusts into the 60 mph range.
High Wind, Central Carbon County
- When
- February 13, 12:20 PM MST to 4:13 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins Airport sensor measured the reported wind gust. Several other Wyoming Department of Transportation sensors in the area had gusts in the upper 50s to low 60 mph range.
High Wind, Southwest Carbon County
- When
- February 13, 12:43 PM MST to 6:43 PM MST
- Where
- Southwest Carbon County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Sensor at Cow Creek or twenty-one miles north-northeast of Baggs measured the reported wind gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 13, 1:01 PM MST to 7:20 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Sensor E8763 located sixteen miles west-northwest of Wheatland measured the reported wind gust.
High Wind, East Platte County
- When
- February 13, 1:15 PM MST to 8:50 PM MST
- Where
- East Platte County forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Coleman or thirteen miles south of Glendo measured the reported wind gust. Another sensor eight miles south of Sibley Peak had gusts into the low 60 mph range as well.
High Wind, South Laramie Range Foothills
- When
- February 13, 2:00 PM MST to 7:35 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor at Crystal Lake or eleven miles west-southwest of Warren Air Force Base measured the reported wind gust.
High Wind, Central Laramie County
- When
- February 13, 10:25 PM MST to 11:50 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Bear Creek measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in California, February 13 to 14, 20194 injured · $107 million · 53 kt wind · 18 events
- Winter Storm and Heavy Snow in Utah, February 13 to 15, 201977 kt wind · 23 events
- Tornado and Debris Flow in California, February 13 to 17, 2019EF0 · 23 events
- High Wind in Colorado, February 13, 201981 kt wind · 18 events
- Winter Storm and Heavy Snow in Colorado, February 13 to 15, 201914 events
- Flash Flooding and Heavy Rain in Hawaii, February 13 to 15, 201913 events
- High Wind and Winter Weather in Colorado, February 13 to 14, 201976 kt wind · 6 events
- Winter Storm and Winter Weather in Massachusetts, February 13, 20195 events
- High Wind in New Mexico, February 13 to 14, 201973 kt wind · 5 events
- Heavy Snow and Winter Weather in Utah, February 13 to 15, 20194 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 13, 20192 events
- High Wind in California, February 13, 201958 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807311, 807368, 807344, 807359, 807316, 807356, 807309, 807341, 807352, 807339, 807340, 807375, 807383.